Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 258, NWS Topeka, KS

September 21, 2023Coffey County, Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 21, 2023, 7:52 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2023, 7:52 PM CDT (00:52 UTC)
Expired
Sep 21, 2023, 8:15 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Coffey County, KS, Lyon County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:37 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 21, 6:37 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
637 PM CDT Thu Sep 21 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 251 PM CDT Thu Sep 21 2023

Key Points:

- Showers and thunderstorms tonight. A few could be strong to severe.

- Better chance for severe storms Saturday. Details are still
uncertain, but coming into better focus.

Today's pattern across the CONUS is dominated by several upper lows,
with two weak ones over the Midwest and Southeast, and a large/deep
upper low over the West Coast. This latter system is the focus for
our forecast over the next few days. Broad southwest flow aloft is
stretching east from the upper low, including a fairly strong
subtropical jet bringing mid-level moisture from the eastern Pacific
to the southern Plains. Within the southwest flow aloft, one initial
shortwave trough is moving onto the Central Plains. The leading edge
of ascent from this shortwave is approaching north-central Kansas,
promoting the development of northeast-moving elevated showers and
thunderstorms. Farther west, the initial stages of surface based
development are apparent across NW Kansas and SW Nebraska. Assuming
these do develop in the next few hours, they should continue to push
east later this evening into north-central Kansas. Scattered
convection should eventually move into northeast and east-central
Kansas after midnight, lingering into Friday morning. Across the
entire area, instability and shear will be just enough that some
hail and gusty winds could accompany the stronger cells,
particularly if the storms become better organized across western
Kansas.

After this convection clears the area tomorrow morning, much of
Friday afternoon and evening look to be dry. The best mid-level
height falls will remain located across Nebraska, with rising
heights over the dryline to our west limiting the odds of storm
development. By early Saturday morning, increasing WAA in advance of
the main upper low could result in an area of elevated storms. This
will be one of two keys with regard to Saturday PM's severe weather
potential. If too much convection develops Saturday morning and
lingers into mid-day, this could limit afternoon instability ahead
of the cold front. Assuming morning convection is limited though,
there should be plenty of instability across the area. Near 70
dewpoints and steep mid-level lapse rates would lead to 2000-3000
J/kg of ML CAPE. The degree of shear is the other key feature to
watch, and will be dependent on the placement of the upper low to
the north and the subtropical jet to the south. Some guidance has a
gap between these two features with weaker winds aloft, leading to
effective shear only 30 to 35 kts. While this would still be enough
for a wind/hail severe risk given the aforementioned instability, it
would reduce the overall ceiling of the severe risk. On the other
hand, if the subtropical jet is more in phase with the upper low,
shear would be much stronger across our area, on the order of 45 to
50 kts. This would increase the ceiling for this event, and would
likely lengthen the window for any supercells capable of all severe
hazards. While these details still need resolved, guidance is
consistent on an afternoon/evening frontal passage. This could still
shift by a few hours, but confidence is increasing that storms would
develop roughly mid afternoon along the Flint Hills, moving east
into northeast and east-central Kansas during the late afternoon and
evening. Again though, the role of morning convection and the
exact jet structure are still uncertain, so stay tuned.

Beyond Saturday, the upper low will lift northeast and slow down
over the Upper Midwest. This would keep weak northwest flow aloft
over the region. Temperatures look to stay near average, with just a
few low chances for rain as the upper low wobbles northeast of here.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 631 PM CDT Thu Sep 21 2023

Trends suggest that mainly showers and possibly an isolated
thunderstorm should remain in the vicinity or over the terminals
for only short periods of time until a better chance for storms
moves in from the west later, generally after 06Z. Have tried to
time out the best window for storms to impact the terminals in the
TEMPO group. However, confidence is only low to medium.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Reese
AVIATION...Drake
Hazardous weather outlook, Sep 21, 2:55 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
255 PM CDT Thu Sep 21 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-222000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
255 PM CDT Thu Sep 21 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are likely this evening into Friday morning,
initially across north central Kansas this evening before spreading
east after midnight. Widespread severe weather is not expected, but
some storms could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are again likely Saturday, particularly across
northeast and east-central Kansas. Some of these storms could be
severe, so stay tuned for future details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Sep 21, 4:34 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
434 PM CDT Thu Sep 21 2023

KSZ008-212215-
Republic-
434 PM CDT Thu Sep 21 2023

...Strong thunderstorms will impact portions of central Republic
County through 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Republic to 5 miles east of
Norway. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belleville, Scandia, Republic and Munden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9756 3990 9738 3967 9773 3987 9793
      4000 9793
TIME...MOT...LOC 2133Z 216DEG 17KT 3991 9788 3972 9767

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BD
Special weather statement, Sep 21, 4:51 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Topeka KS
451 PM CDT Thu Sep 21 2023

KSZ008>010-020>022-212230-
Republic-Clay-Cloud-Riley-Washington-Marshall-
451 PM CDT Thu Sep 21 2023

...Strong thunderstorms will impact portions of northwestern Riley,
southeastern Republic, northeastern Clay, Washington, northeastern
Cloud and southwestern Marshall Counties through 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cuba to 7 miles northwest of Green.
Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Washington, Clyde, Clifton, Linn, Greenleaf, Morganville, Barnes,
Cuba, Morrowville, Palmer, Haddam, Mahaska, Agenda and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9717 3961 9669 3941 9713 3976 9764
      4000 9736
TIME...MOT...LOC 2151Z 239DEG 27KT 3979 9742 3952 9707

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BD
Special weather statement, Sep 21, 5:02 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
502 PM CDT Thu Sep 21 2023

KSZ037-054-212230-
Lyon-Morris-
502 PM CDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of southeastern Morris
and west central Lyon Counties through 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Strong City, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Council Grove, Americus and Dunlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9635 3852 9659 3858 9661 3871 9642
      3849 9623 3845 9635
TIME...MOT...LOC 2202Z 243DEG 24KT 3850 9651

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BD
Special weather statement, Sep 21, 5:58 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
558 PM CDT Thu Sep 21 2023

KSZ037-054-055-058-212330-
Coffey-Lyon-Osage-Morris-
558 PM CDT Thu Sep 21 2023

...Strong thunderstorms will impact portions of southeastern Morris,
southwestern Osage, northwestern Coffey and central Lyon Counties
through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dunlap to 5 miles southeast of Admire to 3
miles north of Olivet. Movement was northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Americus, Reading, Allen, Admire,
Olivet, Bushong, Dunlap, Beto Junction and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 156.
 Kansas Turnpike between mile markers 124 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9635 3852 9651 3865 9645 3866 9605
      3864 9565 3839 9573 3837 9622 3837 9636
TIME...MOT...LOC 2257Z 211DEG 25KT 3854 9636 3857 9604 3853 9574

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BD
Special weather statement, Sep 21, 6:28 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
628 PM CDT Thu Sep 21 2023

KSZ054>056-220015-
Lyon-Franklin-Osage-
628 PM CDT Thu Sep 21 2023

...Strong thunderstorms will impact portions of northwestern
Franklin, central Osage and northeastern Lyon Counties through 715 PM
CDT...

At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Americus to 5 miles north
of Reading to near Lyndon. Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osage City, Lyndon, Pomona, Quenemo, Melvern, Allen, Admire and
Pomona Lake.

This includes Kansas Turnpike between mile markers 137 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3868 9617 3873 9582 3873 9534 3849 9559
      3853 9601 3852 9626
TIME...MOT...LOC 2328Z 220DEG 7KT 3856 9618 3859 9596 3860 9567

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 21, 7:41 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
741 PM CDT Thu Sep 21 2023

KSZ054-058-220115-
Coffey-Lyon-
741 PM CDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of northwestern Coffey
and east central Lyon Counties through 815 PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neosho Rapids, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lebo and Neosho Rapids.

This includes Interstate 35 between mile markers 140 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3844 9602 3844 9595 3843 9595 3843 9582
      3833 9581 3832 9602
TIME...MOT...LOC 0041Z 263DEG 13KT 3838 9598

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:15 PM CDTAreal Flood AdvisoryTOPLyon, Osage2 hr
Sep 21, 7:41 PM CDTSpecial Weather StatementTOPCoffey34 min
Sep 21, 9:37 PM CDTSpecial Weather StatementTOPCloud23 min
Sep 21, 10:12 PM CDTSpecial Weather StatementTOPRiley33 min
Sep 21, 10:44 PM CDTSpecial Weather StatementTOPRiley31 min
Sep 22, 12:05 AM CDTSpecial Weather StatementTOPRepublic40 min
Sep 22, 12:15 AM CDTSevere Thunderstorm WarningTOPCloud, Republic30 min
Sep 22, 12:44 AM CDTSpecial Weather StatementTOPCloud, Republic46 min
Sep 22, 1:25 AM CDTSpecial Weather StatementTOPWashington50 min
Sep 22, 2:09 AM CDTSpecial Weather StatementTOPMarshall36 min
Sep 22, 4:35 AM CDTSpecial Weather StatementTOPDickinson, Geary25 min
Sep 22, 4:55 AM CDTSpecial Weather StatementTOPDickinson, Geary, Morris50 min
Sep 22, 5:26 AM CDTSpecial Weather StatementTOPMorris, Wabaunsee34 min
Sep 22, 7:40 AM CDTSpecial Weather StatementTOPCoffey50 min
Sep 22, 8:20 AM CDTSpecial Weather StatementTOPCoffey40 min
Sep 22, 8:43 AM CDTSpecial Weather StatementTOPAnderson32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.